Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 296, NWS Norman, OK

June 15, 2002Alfalfa County, Woods County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jun 15, 2002, 5:47 PM CDT for Alfalfa County, Woods County, Oklahoma. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2002, 5:47 PM CDT (22:47 UTC)
Expired
Jun 15, 2002, 6:30 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Alfalfa County, OK, Woods County, OK

The radar

The Vance AFB radar (KVNX), 28 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 6:05 PM CDTThunderstorm Wind 55 MAlva, OKWind was measured by the Oklahoma mesonet.
Jun 15, 6:10 PM CDTThunderstorm Wind 54 MAlva, OKWind was measured by the Oklahoma mesonet.
Jun 15, 6:10 PM CDTThunderstorm Wind 69 EByron, OK
Jun 15, 6:15 PM CDTThunderstorm Wind 50 MCherokee, OKWind was measured by the Oklahoma mesonet.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 15, 4:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 12:00Z, 10.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 12:00Z on 2002-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 12:00Z on 2002-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2131 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 152247
SVROKC
OKC003-151-152330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 15 2002

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALFALFA COUNTY IN NORTHWEST OKLAHOMA
  WOODS COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 630 PM CDT

* AT 546 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM FROM
  18 MILES NORTH OF AMORITA TO 4 MILES SOUTHWEST OF ALVA...MOVING
  SOUTHEAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE ALINE...ALVA...AMORITA...AVARD...
  BURLINGTON...BYRON...CAPRON...CARMEN...CHEROKEE...DACOMA...
  DRIFTWOOD...HELENA...INGERSOLL...JET...LAMBERT AND WAYNOKA

HAIL UP TO THE SIZE OF DIMES AND WIND GUSTS TO 70 MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

THESE THUNDERSTORMS ARE CAPABLE OF PRODUCING PARTICULARLY DAMAGING
WINDS. MOBILE HOMES AND HIGH PROFILE VEHICLES ARE ESPECIALLY
SUSCEPTIBLE TO HIGH WINDS AND MAY BE OVERTURNED. MOVE TO A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 3730 9831 3659 9891 3647 9858 3648 9817
          3714 9808

SIX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:46 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 15, 3:46 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
346 PM CDT SAT JUN 15 2002

SHOULD BE AN INTERESTING EVENING. QUESTION IS WHERE THE MAIN SHOW
WILL BE...AS ALL MODELS BOLDLY ADVERTIZE MCS DEVELOPING SOMEWHERE
OVER CENTRAL OR S HIGH PLAINS AND ROLLING SE. LEANING MORE TOWARD
THE MORE S AND W TRACK OF THE ETA/NGM...WITH QPF MAX ACROSS SW PARTS
OF THE CWA. NOSE OF UPPER JET MAX...WITH 80-KT SPEED MAX NOW
VICINITY S UT...WILL DIVE SE INTO WC/CENTRAL TX BY LATE TONIGHT.
THIS PLACES SW CWA IN FAVORABLE LEFT EXIT REGION AND STRONG
DIVERGENCE ALOFT. POPS UPPED TO 80PCT OR GREATER AREAWIDE TONIGHT
BASED ON CURRENT RADAR TRENDS OVER KS. S.

MAIN CONCERN TONIGHT IS SEVERE POTENTIAL. SURFACE DEWPOINTS ONLY
EXPECTED TO BE IN LOW 60S...VS L-M 70S EARLIER IN WEEK. THIS STILL
YIELDS CAPES OF 2-3000 J/KG ALONG INSTABILITY AXIS EXPECTED TO LIE
ACROSS PANHANDLES BY LATE AFTERNOON. LL MOISTURE WILL CONTINUE TO
INCREASE INTO THIS EVENING AS SLUG OF GOOD 850 MOISTURE IS PULLED N
INTO AREA. WINDOW OF OPPORTUNITY FOR TORNADIC SUPERCELLS INVOF
SURFACE LOW/TRIPLE POINT THIS EVENING...MAINLY OVER E PANHANDLES BUT
POSSIBLY INCLUDING FAR W CWA. VERY FAVORABLE SHEAR WHERE INCREASING
NW FLOW ALOFT COMES ATOP STRENGTHENING SE LL FLOW AHEAD OF SURFACE
LOW. PROGGED 0-6KM SHEAR OVER 50KT SUGGESTS POSSIBLITY OF A FEW
STRONG/VIOLENT TORNADOES. RISK SHIFTS TO POTENTIAL WIDESPREAD
DAMAGING WINDS LATER THIS EVENING AS MCS DRIVES SE-WARD. LOCALLY
EXCESSIVE RAIN ALSO LIKELY PER HPC GUIDANCE AND AGRESSIVE MODEL
QPFS...BUT WITH DEWPOINTS DOWN FROM EARLIER IN WEEK AND MCS EXPECTED
TO ROLL SE FAIRLY QUICKLY...WILL HOLD OFF ON FF WATCH AT THIS TIME.
NW FLOW PATTERNS TYPICALLY ARE NOT CONDUCIVE TO WIDESPREAD EXCESSIVE
RAINFALL HERE. BUT WE WILL CARRY SEVERE AND HEAVY-RAIN WORDING.

WITH MOST OF OUR ATTENTION FOCUSED ON THE SHOW TONIGHT...WILL NOT
MAKE TOO MANY CHANGES TO LATTER PERIODS OF FORECAST. LOW POPS
CONTINUED SUN NIGHT INTO MON NIGHT UNDER CONTINUING NW FLOW ALOFT.
TUE-SAT DRY WITH TEMPS MODELLED CLOSELY TO MEX/HPC NUMBERS.

FCSTID = 24
OKC   62  81  62  83 /  90  20  20  30
HBR   61  86  61  84 /  90  10  30  30
SPS   63  81  62  83 /  90  40  20  30
GAG   59  85  60  85 /  90  10  30  30
PNC   61  83  61  85 /  90  10  20  30
DUA   61  78  62  81 /  80  70  20  30

.OUN...
OK...SEVERE THUNDERSTORM WATCH FROM 400 PM CDT SATURDAY UNTIL 1000
PM CDT SATURDAY FOR ZONES
OKZ006...OKZ021...OKZ017...OKZ023>024...OKZ029...OKZ016...OKZ015...OK
Z009...OKZ012...OKZ027...OKZ007...OKZ004...OKZ008...OKZ018...OKZ026..
.OKZ019...OKZ028...OKZ011...OKZ013...OKZ025...OKZ020...OKZ030...OKZ01
4...OKZ031...OKZ022...OKZ005...OKZ010.

TX...NONE.

In the hours before

Special weather statement, Jun 15, 12:00 PM CDT, 5 hours 47 minutes before
OKZ004>048-050>052-TXZ083>090-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT SAT JUN 15 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS. A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS OVER THE REMAINDER OF CENTRAL AND
WESTERN OKLAHOMA. THE POTENTIAL EXISTS FOR A SIGNIFICANT WIND DAMAGE
EVENT ACROSS WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM BUFFALO...
TO HOBART TO GRANDFIELD TO ARCHER CITY...TEXAS. THE SLIGHT RISK AREA
IS ALONG AND WEST OF A LINE FROM MEDFORD TO OKLAHOMA CITY TO
TISHOMINGO TO DURANT.

TIMING...
THE GREATEST AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS IS
EXPECTED TO BE BETWEEN 7 PM AND 3 AM TONIGHT... BEGINNING FIRST IN
NORTHWEST OKLAHOMA AND THEN SPREADING SOUTHEASTWARD. HOWEVER... A
FEW THUNDERSTORMS MAY AFFECT PARTS OF NORTHERN OKLAHOMA AND
SOUTHWEST TEXAS EARLY THIS AFTERNOON.

EXPECTED WEATHER AND IMPACTS...
WIND GUSTS FROM 60 TO 70 MPH... WITH A FEW GUSTS IN EXCESS OF 75
MPH... AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE CAPABLE OF
PRODUCING DAMAGE TO HOMES... ROOFS... VEHICLES AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS FROM LATE THIS AFTERNOON
THROUGH TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.

DISCUSSION...

WARM... MOIST AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO
SPREAD NORTHWARD INTO THE TEXAS AND OKLAHOMA PANHANDLES AND HIGH
PLAINS THIS AFTERNOON...AS A SURFACE LOW DEVELOPS IN SOUTHEAST
COLORADO IN ADVANCE OF AN UPPER LEVEL DISTURBANCE.  INTENSE
THUNDERSTORMS...WITH SUPERCELLS POSSIBLE... ARE FORECAST TO
DEVELOP IN AN ENVIRONMENT OF STRONG INSTABILITY AND FAVORABLE
VERTICAL WIND SHEAR BY LATE THIS AFTERNOON OVER SOUTHEAST COLORADO
AND SOUTHWEST KANSAS. THESE STORMS ARE EXPECTED TO ORGANIZE INTO A
COMPLEX OF SEVERE THUNDERSTORMS THAT WILL MOVE SOUTHEAST THIS
EVENING AND TONIGHT ALONG AND JUST NORTHEAST OF A SURFACE WARM FRONT
THAT IS FORECAST TO LIE ROUGHLY FROM GUYMON TO CHILDRESS BY THIS
EVENING.

FAVORABLE PARAMETERS APPEAR TO BE COMING TOGETHER FOR THIS COMPLEX
OF SEVERE STORMS TO PRODUCE WIDESPREAD DAMAGING WINDS AND SOME
LARGE HAIL OVER MUCH OF THE MODERATE RISK AREA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL BE THE RISK OF LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS
ACROSS PARTS OF SOUTHWEST OKLAHOMA AND WESTERN NORTH TEXAS
COULD EXCEED 2 INCHES BY EARLY SUNDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE 7 AM
SUNDAY...JUNE 16TH.

SIX
Special weather statement, Jun 15, 5:00 PM CDT, 47 minutes before
OKZ004>048-050>052-TXZ083>090-152300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT SAT JUN 15 2002

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER PARTS OF
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS. A SLIGHT RISK OF SEVERE
THUNDERSTORMS EXISTS OVER THE REST OF CENTRAL AND WESTERN OKLAHOMA.
THE POTENTIAL EXISTS FOR A SIGNIFICANT WIND DAMAGE EVENT ACROSS
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS TONIGHT.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND WEST OF A LINE FROM BUFFALO...
TO HOBART...TO GRANDFIELD...TO ARCHER CITY TEXAS. THE SLIGHT RISK
AREA IS EAST OF THAT LINE.

TIMING...
THE GREATEST AREAL COVERAGE AND INTENSITY OF THUNDERSTORMS IS
EXPECTED TO BE BETWEEN 5 PM AND 3 AM TONIGHT...BEGINNING FIRST IN
NORTHWEST OKLAHOMA AND THEN SPREADING SOUTHEASTWARD.

EXPECTED WEATHER AND IMPACTS...
WIND GUSTS FROM 60 TO 70 MPH... WITH A FEW GUSTS OVER 75 MPH...
AND HAIL UP TO 2 INCHES IN DIAMETER WILL BE CAPABLE OF PRODUCING
DAMAGE TO HOMES... ROOFS... VEHICLES AND VEGETATION.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR SEVERE WEATHER OPERATIONS AT ANY TIME THIS EVENING
THROUGH TONIGHT...ESPECIALLY IN THE MODERATE RISK AREA.

DISCUSSION...
WARM... MOIST AND INCREASINGLY UNSTABLE AIR WILL CONTINUE TO SPREAD
NORTHWARD INTO THE TEXAS AND OKLAHOMA PANHANDLES AND HIGH PLAINS
THIS AFTERNOON...AS A SURFACE LOW DEVELOPS IN SOUTHEAST COLORADO IN
ADVANCE OF AN UPPER LEVEL DISTURBANCE. STRONG THUNDERSTORMS HAVE
DEVELOPED OVER SOUTHEAST COLORADO AND MUCH OF SOUTHERN KANSAS AS OF
LATE THIS AFTERNOON. STRONG INSTABILITY AND FAVORABLE VERTICAL WIND
SHEAR WILL EXIST AHEAD OF THESE STORMS AS THEY ORGANIZE INTO A
COMPLEX AMD MOVE SOUTHEAST INTO OKLAHOMA THIS EVENING. A FEW
SUPERCELLS WILL BE POSSIBLE...BUT THE MAIN RISK WILL BE DAMAGING
THUNDERSTORM WINDS...POSSIBLY UP TO 80 MPH LOCALLY.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SUN JUN 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
ALONG WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL
WILL BE THE RISK OF LOCALLY HEAVY RAINFALL.  RAINFALL AMOUNTS ACROSS
PARTS OF OKLAHOMA AND WESTERN NORTH TEXAS COULD EXCEED 2 INCHES BY
EARLY SUNDAY MORNING.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SUNDAY...JUNE 16TH.

SIX/24
Local storm report, Jun 15, 5:46 PM CDT, 1 minute before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
546 PM CDT SAT JUN 15 2002

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0535 PM    10 NE CAMP HOUSTON        OK   .75 INCH HAIL
06/15/02   WOODS                          PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:03 PM CDTSevere Thunderstorm WarningOUNHarper, Woods42 min
Jun 15, 6:15 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant60 min
Jun 15, 6:40 PM CDTSevere Thunderstorm WarningOUNMajor50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.